Thunderstorm Wind, Midland
- When
- May 2, 4:53 PM CST to 4:58 PM CST
- Where
- Midland County, 1.38 mi N of (Maf) Midland Intl
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.950, -102.200
A negatively-tilted, shortwave trough across the Four Corners brought lee troughing across the Southern Plains. A dryline was positioned across portions of west Texas and southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A negatively-tilted, shortwave trough across the Four Corners brought lee troughing across the Southern Plains. A dryline was positioned across portions of west Texas and southeast New Mexico. Many splitting supercells developed along the dryline, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 2, 1:44 PM CST, 3 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 244 PM CDT Tue May 2 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Wednesday night) Issued at 155 PM CDT Tue May 2 2023 Ample cloud cover over the region may limit some of the expected heating today and highs should only reach the upper 70s to low 80s this afternoon. A shortwave moves across West Texas and the Panhandle today while mid-level moisture increases, creating a favorable environment for convection around peak heating despite the cloud cover. Afternoon GFS forecast soundings show around 1500 J/kg of CAPE and PW values around 1" over the northern Permian Basin, although low shear values may limit widespread storms from developing. Additionally, low-level moisture will be shallow, especially across the west, so the majority of storms today are expected to be high-based. The main threat expected given the environment profile this afternoon will be very strong, damaging winds, but localized large hail is not out of the question as well. Storms will develop off of the dryline backed up against the higher terrain out west early this afternoon, and storms then move east- northeast into SE New Mexico, the western and northern Permian Basin, and parts of the I-10 corridor. Given moisture availability will be limited, expansive heavy rainfall isn't expected. With any storms that do develop today, prepare for damaging wind gusts and strong downdrafts, and make sure to remain weather aware through this evening, leaving your phone ON in case any warnings are issued. Storms should begin to dissipate after sunset, although some hi- res models indicate that a few cells may linger through late this evening across the northern Permian Basin. Overnight, lows remain mild in the 50s and 60s given the cloud cover and light winds. Wednesday should be almost identical to today, although storm coverage may be slightly lower with a less defined shortwave moving across. The dryline recedes further west to the Davis Mountains stretching up to the Guadalupe and Delaware Mountains where convection will once again develop by early afternoon. There will be more available low-level moisture on this day, but widespread heavy rainfall still isn't expected. Severe storms may develop, especially along the line stretching from Lea county down to the Davis Mountains and Stockton Plateau, with the main threat once again being strong, gusty winds. Storms should tamper off late Wednesday night, and given the increasing moisture and cloud cover, temperatures may only drop to the low 60s by Thursday morning. -Zuber && .LONG TERM... (Thursday through Monday) Issued at 155 PM CDT Tue May 2 2023 A deep upper low over the West Coast will leave New Mexico and Texas under southwesterly flow through the weekend and into early next week. Deep layer mixing will bring the southwesterly winds aloft to the surface spreading dry air east into the eastern Permian Basin and lower Trans Pecos. Unfortunately this keeps most rain chances east of our CWA though there are some low chance PoPs in the eastern most counties to account for some uncertainty in the position of the dryline. Dry air and downsloping winds cause temperatures to climb above normal through the extended forecast, though not unusually so with highs only reaching the upper 80s to lower 90s across the area. Certainly not too bad for this time of year. Hennig && .AVIATION... (18Z TAFS) Issued at 1229 PM CDT Tue May 2 2023 VFR conditions expected to prevail, although -TSRA will develop this afternoon, likely impacting every terminal sometime between 23z-04z. These are expected to be high-based storms with very strong winds associated with them. Winds will become VRB in the vicinity of any storms, otherwise, mostly E/SE winds with intermittent gusts. Storms should move out by 05z, with winds falling below 10kts and switching more SE. TSRA will be possible again tomorrow afternoon, just beyond this TAF period. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 59 86 64 89 / 50 30 30 40 Carlsbad 54 85 60 85 / 50 40 40 10 Dryden 63 83 64 91 / 30 30 30 40 Fort Stockton 61 84 63 89 / 30 40 30 30 Guadalupe Pass 54 80 57 77 / 40 40 40 10 Hobbs 53 82 58 83 / 60 40 50 20 Marfa 48 84 52 83 / 50 30 30 10 Midland Intl Airport 59 84 63 87 / 60 30 30 30 Odessa 60 84 64 87 / 50 30 40 30 Wink 56 85 61 90 / 40 40 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....10 AVIATION...88
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 201 PM CDT Tue May 2 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 201 PM CDT Tue May 2 2023 /101 PM MDT Tue May 2 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low probability of severe storms late this afternoon through mid evening over the Permian Basin, Trans Pecos, and southeastern New Mexico. Any severe storms that do develop will be accompanied by damaging winds and large hail near 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong storms are possible across the Permian Basin and Southeast New Mexico on Wednesday. High winds are possible Thursday through Saturday, mainly in the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
436 PM CDT Tue May 2 2023
TXZ075-278-279-022215-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
436 PM CDT Tue May 2 2023
...A strong thunderstorm will impact portions of southwestern Pecos
and north central Brewster Counties through 515 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Marathon, or 28 miles east of Alpine, moving east at
40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3024 10334 3043 10335 3054 10292 3011 10290
TIME...MOT...LOC 2136Z 269DEG 34KT 3036 10318
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44Special Weather Statement
National Weather Service Midland/Odessa TX
504 PM CDT Tue May 2 2023
TXZ050-061-022245-
Andrews TX-Ector TX-
504 PM CDT Tue May 2 2023
...A cluster of strong thunderstorms will impact portions of Ector,
southeastern Andrews and eastern Winkler Counties through 545 PM
CDT...
At 503 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Goldsmith, or 15 miles west of Odessa, moving
northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field, Notrees and
Penwell.
This includes Interstate 20 between mile markers 96 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3169 10242 3169 10276 3184 10280 3198 10280
3215 10257 3203 10240 3182 10229
TIME...MOT...LOC 2203Z 216DEG 12KT 3193 10262
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Special Weather Statement
National Weather Service Midland/Odessa TX
418 PM MDT Tue May 2 2023
NMZ033-022300-
Central Lea County NM-
418 PM MDT Tue May 2 2023
...A strong thunderstorm will impact portions of central Lea County
through 500 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Monument, or 18 miles southwest of Lovington,
moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3253 10356 3274 10371 3299 10340 3253 10320
TIME...MOT...LOC 2218Z 226DEG 47KT 3271 10349
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44Special Weather Statement
National Weather Service Midland/Odessa TX
433 PM MDT Tue May 2 2023
NMZ029-033-022315-
Northern Lea County NM-Central Lea County NM-
433 PM MDT Tue May 2 2023
...A strong thunderstorm will impact portions of northwestern Lea
County through 515 PM MDT...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Maljamar, or 19 miles west of Lovington, moving north
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Lea
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3330 10333 3293 10360 3298 10376 3313 10377
3337 10371
TIME...MOT...LOC 2233Z 197DEG 18KT 3304 10368
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16Special Weather Statement
National Weather Service Midland/Odessa TX
543 PM CDT Tue May 2 2023
TXZ050-051-061-022330-
Martin TX-Andrews TX-Ector TX-
543 PM CDT Tue May 2 2023
...A strong thunderstorm will impact portions of north central Ector,
eastern Andrews and west central Martin Counties through 630 PM
CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Goldsmith, or 15 miles south of Andrews, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andrews.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3198 10243 3210 10259 3251 10246 3231 10208
TIME...MOT...LOC 2243Z 219DEG 20KT 3211 10245
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16Special Weather Statement
National Weather Service Midland/Odessa TX
550 PM CDT Tue May 2 2023
TXZ282-022330-
Lower Brewster County TX-
550 PM CDT Tue May 2 2023
...A strong thunderstorm will impact portions of central Brewster
County through 630 PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Persimmon Gap, or 20 miles northeast of Panther
Junction, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Brewster
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2950 10307 2962 10304 2963 10274 2960 10274
2960 10277 2955 10277 2952 10281 2949 10280
2948 10281 2945 10283 2941 10283 2940 10281
2938 10283
TIME...MOT...LOC 2250Z 283DEG 27KT 2952 10295
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44The Midland/Odessa radar (KMAF), 1 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
Size estimated from public photo relayed by broadcast media. Time estimated from radar.
Broadcast media relays public photo of hail from Seminole from around 7 PM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100065, 1100062, 1100063, 1100064, 1100066, 1100067.